North Carolina, 2008Flash Flood in North Carolina, May 9, 2008
May 9, 2008 · NWS RNK · 1 event in 1 county or zone
A series of thunderstorms with heavy rain moved over northeast portions of Rockingham County during the evening of May 8th, into the morning of May 9th. These storms brought three to five inches of rain in several hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms with heavy rain moved over northeast portions of Rockingham County during the evening of May 8th, into the morning of May 9th. These storms brought three to five inches of rain in several hours. This caused flash flooding along Cascade Creek, which inundated part of Route 770.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 3:41 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, May 9, 3:41 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 AM EDT FRI MAY 9 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING. ANOTHER STRONG
AREA OF LOW PRESSURE WILL TRACK ACROSS THE REGION SUNDAY BRINGING
ANOTHER RAOUND OF SHOWERS OF THUNDERSTORMS. A TROUGH DEVELOPING
IN THE EASTERN UNITED STATES WILL PROVIDE MORE OPPORTUNITIES FOR
SHOWERS AND THUNDERSTORMS NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRONG UPPER LOW IS MOVING ACROSS THE CENTRAL APPALACHIANS EARLY
THIS MORNING...WITH ITS ASSOCIATED SFC LOW MOVING ACROSS SOUTHERN
WV. MOST OF THE HEAVIER SHOWERS/TSTMS ARE NEARLY EAST OF THE
EASTERN CWA...SO WILL BE LOOKING TO CANCEL PARTS OR ALL OF THE
TORNADO WATCH CURRENTLY IN AFFECT FOR PARTS OF THE NW PIEDMONT OF
NC AND SOUTHSIDE VA. WILL ALSO BE CANCELLING THE FLASH FLOOD WATCH
FOR THE SAME REASON. MAIN CHANGE TO THE NEAR TERM FCST WAS TO
CLEAR OUT THE PRECIP MUCH QUICKER THAN WHAT WE HAD GOING. LOOKS
LIKE BY LATE MORNING/TOWARD NOON...ANY PRECIP THAT IS LEFT WILL
BEMAINLY LIGHT SHOWERS IN THE NW UPSLOPE FLOW ACROSS SE WV.
BECAUSE THE PRECIP IS MOVING OUT FASTER AND THERE WILL BE SOME SUN
THIS AFTERNOON FOR MUCH OF THE AREA...I RAISED MAX TEMPS FOR ALL
BUT SE WV ZONES.
NEXT WEAK WAVE TO AFFECT THE AREA IS ALREADY OVER SW MO...SO ANY
PRECIP WITH THAT FEATURE SHOULD MAINLY AFFECT THE AREA TONIGHT
WITH HIGHEST POPS IN THE MTNS- SO I RAISED POPS TONIGHT.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WITH THE WAVE PASSING BY SATURDAY MORNING...SOME SHOWERS SHOULD
SURVIVE INTO THE MORNING. OTHERWISE...HAVE LOWERED POPS TO SLIGHT
CHC IN THE JUST THE MTNS FOR THE AFT HOURS. BECAUSE OF MORE SUN
EXPECTED AND ONLY WEAK COLD ADVECTION...I HAVE RAISED MAX TEMPS A
FEW DEGREES. WILL BE ANOTHER CHC OF STRONG STORMS ON SUNDAY...WITH
H3 JET STREAK TAKING AIM ON THE PIEDMONT...AND AREA OF LOW
PRESSURE PASSING THROUGH THE OHIO VALLEY. WEDGE WILL BE REMAINING
FOR PART OF THE DAY IN THE EAST...WHICH SHOULD ALLOW FOR POTENT
LLVL SHEAR AS OCCLUSION/WARM FRONT APPROACHES FROM THE SOUTH AND
WEST. CONSIDERING THE POTENTIAL FOR HVY RAINS LEADING UP TO THIS
EVENT...WATER PROBLEMS MAY DEVELOP WITH THE GROUND SATURATED.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
ACTIVE PATTERN TAKING SHAPE DURING THE LONG TERM...WITH RIDGE IN
THE WEST AND TROUGH IN THE EAST. SHRTWVS EJECTING FROM ALEUTIAN
LOW WILL BE DIRECTED INTO THE MIDWEST...ONLY AMPLIFYING THE
EASTERN TROUGH FURTHER BY THURSDAY/FRIDAY. BASICALLY FOLLOWED THE
ECMWF...ALTHOUGH THE GFS IS IN GOOD AGREEMENT THIS FAR OUT.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
STRONG TSTMS WITH HEAVY RAINFALL WILL STILL BE AFFECTING DANVILLE
FOR THE NEXT COUPLE OF HOURS...AND WILL BE COMING CLOSE TO LYH.
FURTHER WEST...SHOWERS WILL STILL BE AFFECTING THOSE AIRPORTS AS
THE SFC LOW CONTINUES TO TACK EASTWARD INTO WV. I EXPECT LOWERING
CIGS ALL SITES OVERNIGHT IN THE LULL PERIOD AS THE TSTMS SHIFT
EAST OF THE AREA AND BEFORE THE STRONGER WINDS ON THE BACK SIDE OF
THE SFC LOW AFFECT THE AREA FRIDAY MORNING. I HAVE TAKEN ALL SITES
TO LOW MVFR OR IFR CIGS.
CIGS AND VSBYS WILL GRADUALLY IMPROVE BETWEEN DAYBREAK AND NOON
FRIDAY AS WESTERLY WINDS BEHIND THE FRONT BEGIN THE DRYING
PROCESS. BLF AND LWB WILL BE THE SLOWEST TO LIFT WITH THE UPSLOPE
FLOW.
A WARM FRONT WILL MOVE BACK NORTHWARD THROUGH THE AREA SATURDAY.
THIS WILL LIKELY BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS.
FINALLY... ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH
THE REGION LATE SUNDAY. THIS WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS. WINDS
MAY BE STRONG AND GUSTY BEHIND THIS LOW PRESSURE LATE SUNDAY NIGHT
AND MONDAY.
&&
.HYDROLOGY...
HEAVY RAIN WILL HAVE EXITED THE CWA BY 500 AM. FLOODING WILL BE
ONGOING IN PLACES FROM CONTINUED RUNOFF...BUT SINCE NO ADDITIONAL
HEAVY RAIN IS EXPECTED...I WILL CANCEL THE FLASH FLOOD WATCH IN
THE FOOTHILLS AND PIEDMONT. THERE HAS BEEN SO MUCH RAIN ACROSS THE
ENTIRE DAN RIVER BASIN THAT THERE IS LIABLE TO BE FLOODING ALONG
THE DAN RIVER. THE RIVER IS STARTING LOW...SO THERE IS TIME TO
WAIT FOR THE FORECAST FROM SERFC.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ/KM
NEAR TERM...JJ/PM
SHORT TERM...JJ/KM
LONG TERM...KM
AVIATION...JJ/PM
HYDROLOGY...
Hazardous weather outlook, May 8, 10:37 AM EST, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT THU MAY 8 2008
VAZ007-010-011-018>020-WVZ042>045-091545-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
1137 AM EDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO
TONIGHT. CONDITIONS MAY BECOME FAVORABLE FOR A FEW OF THESE STORMS
TO BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH
DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT
THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND
EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL
PERSIST THROUGH THE DAY MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.
NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
091545-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1137 AM EDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN THE
MOUNTAINS OF NORTH CAROLINA...AND MOVE NORTHEASTWARD INTO THE
FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AND SOUTHWEST
VIRGINIA. CONDITIONS WILL BE FAVORABLE FOR SOME OF THESE STORMS
TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT...BUT THERE IS ALSO THE POTENTIAL FOR A FEW OF THESE STORMS
TO PRODUCE TORNADOES.
IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL
IS ALSO EXPECTED. THE STORMS THAT DEVELOP ARE EXPECTED TO BE HEAVY
RAIN PRODUCERS. WIDESPREAD RAINFALL OF ONE TO ONE AND A HALF
INCHES IS EXPECTED...WITH LOCALLY HEAVIER AMOUNTS OF 2 INCHES OR
MORE POSSIBLE. FLASH FLOOD GUIDANCE INDICATES IT WILL TAKE RAINFALL
OF CLOSE TO THREE INCHES TO PRODUCE MORE THAN MINOR FLOOD
PROBLEMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH
DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT
THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND
EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL
PERSIST THROUGH THE DAY MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY BE NEEDED AGAIN SUNDAY.
In the hours before
Special weather statement, May 9, 12:48 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 AM EDT FRI MAY 9 2008
NCZ006-VAZ044-058-090645-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
148 AM EDT FRI MAY 9 2008
AT 146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF DANVILLE CITY...OR ABOUT OVER
WESTOVER HILLS...MOVING EAST AT 34 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...BLAIRS AT 155 AM EDT...RINGGOLD...DANVILLE AIRPORT AT 200
AM EDT...RINGGOLD...KEELING AT 205 AM EDT...ELMO...INGRAM AT 220 AM
EDT...RIDGEWAY AT 225 AM EDT...LEDA AT 235 AM EDT...
EXPECT RAINFALL AMOUNTS OF HALF TO ONE INCH THROUGH 300 AM.
STONEFIELD
Local storm report, May 9, 2:45 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM FLASH FLOOD 3 ESE AXTON 36.65N 79.67W
05/09/2008 PITTSYLVANIA VA PUBLIC
MUDSLIDE ON ROUTE 58 HAS CLOSED ONE LANE.
&&
JJACKSONLocal storm report, May 9, 2:54 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 AM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM FLASH FLOOD MARTINSVILLE CITY 36.68N 79.87W
05/09/2008 CITY OF MARTINSVIL VA LAW ENFORCEMENT
SAM LYONS TRAIL ROAD WASHED OUT.
0340 AM FLASH FLOOD MARTINSVILLE CITY 36.68N 79.87W
05/09/2008 CITY OF MARTINSVIL VA LAW ENFORCEMENT
SPRUCE STREET AND OLD LIBERTY STREET CLOSED DUE TO HIGH
WATER FROM SMALL CREEK FLOODING.
&&
JJACKSONSpecial weather statement, May 9, 4:33 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 AM EDT FRI MAY 9 2008
VAZ059-091030-
CHARLOTTE VA-
533 AM EDT FRI MAY 9 2008
AT 528 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF PHENIX...MOVING EAST AT 36
MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ABILENE...KEYSVILLE AT
545 AM EDT...
EXPECT RAINFALL AMOUNTS OF A HALF TO ONE INCH THROUGH 630 AM.
STONEFIELD
Special weather statement, May 9, 4:35 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 AM EDT FRI MAY 9 2008
VAZ058-059-091030-
HALIFAX VA-CHARLOTTE VA-
535 AM EDT FRI MAY 9 2008
AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF NATHALIE...OR ABOUT 3 MILES
NORTH OF CRYSTAL HILL...MOVING EAST AT 54 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...MT LAUREL...CLOVER AT 540 AM EDT...SAXE
AT 545 AM EDT...DRAKES BRANCH...WYLLIESBURG AT 550 AM EDT...KEYSVILLE
AT 600 AM EDT...
EXPECT RAINFALL AMOUNTS OF A HALF TO ONE INCH THROUGH 630 AM.
STONEFIELD
Local storm report, May 9, 4:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 AM EDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD 1 SE CHALK LEVEL 36.91N 79.27W
05/09/2008 PITTSYLVANIA VA LAW ENFORCEMENT
NORTH MEADOWS ROAD CLOSED DUE TO HIGH WATER.
0400 AM FLASH FLOOD 4 E CHALK LEVEL 36.92N 79.21W
05/09/2008 PITTSYLVANIA VA LAW ENFORCEMENT
JOHNSON MILL ROAD CLOSED DUE TO HIGH WATER.
1115 PM FLASH FLOOD 3 ESE HURT 37.07N 79.23W
05/08/2008 PITTSYLVANIA VA LAW ENFORCEMENT
DEWS ROAD CLOSED DUE TO HIGH WATER.
1130 PM FLASH FLOOD 2 NW GRETNA 36.97N 79.39W
05/08/2008 PITTSYLVANIA VA LAW ENFORCEMENT
FARMERS MOUNTAIN ROAD CLOSED DUE TO HIGH WATER.
&&
JJACKSONFlash Flood, Rockingham
- When
- May 9, 5:00 AM EST to 5:45 AM EST
- Where
- Rockingham County, 1.87 mi NE of Draper to 1.93 mi ENE of Draper
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.541, -79.659
Flash flooding along Cascade Creek inundated Route 770, 2 miles northeast of Eden, closing the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Carolina, May 9, 2008$7.0 million · EF2 · 2 events
- Tornadoes in North Carolina, May 9, 2008$135,000 · EF2 · 4 events
- Hail and Damaging Wind in Texas, May 9, 2008$100,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Nebraska, May 9, 2008$54,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in North Carolina, May 9 to 10, 20081.75 in hail · 35 events
- Flooding in Indiana, May 9 to 25, 2008$40,000 · 4 events
- Hail and Damaging Winds in Texas, May 9, 2008$24,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, May 9, 20081 in hail · 14 events
- High Wind in Montana, May 9, 2008$16,000 · 65 kt wind · 1 event
- Hail in West Virginia, May 9, 2008$5,000 · 1.75 in hail · 7 events
- Hail in Colorado, May 9, 20081.75 in hail · 6 events
- Hail in North Carolina, May 9, 20081.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99244.